Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 15, 2021, 9:13 PM EDT for Pittsylvania County, Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2021, 9:13 PM EDT (01:13 UTC)
- Expired
- Aug 15, 2021, 9:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Blacksburg, VA
- Hail
- 0.00 in
- Wind
- 30
County Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 97 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.2 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 895 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 862 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
257
WWUS81 KRNK 160113
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
913 PM EDT Sun Aug 15 2021
VAZ044-058-160145-
Halifax VA-Pittsylvania VA-
913 PM EDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of
Pittsylvania and western Halifax Counties and the northern City of
Danville through 945 PM EDT...
At 913 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ingram, moving north at 20 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Danville...
Chatham...
Gretna...
Blairs...
Turbeville...
Ingram...
and Mt Airy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3658 7900 3662 7965 3700 7952 3697 7903
TIME...MOT...LOC 0113Z 188DEG 16KT 3677 7920
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$
ETWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 15, 8:54 PM EDT, 19 minutes earlier.
Area forecast discussion, Aug 15, 8:54 PM EDT, 19 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 854 PM EDT Sun Aug 15 2021 .SYNOPSIS... A stationary front will remain over the area through Monday, while high pressure wedges south from the northern Mid- Atlantic. In addition, the remnants of Fred will track into the Gulf Coast and Tennessee Valley Monday and Tuesday. These features will keep us in a wetter than normal pattern. && .NEAR TERM /THROUGH MONDAY/... As of 230 PM EDT Sunday... Considerable cloudiness with unsettled weather is expected through the near term. Cloud cover will blanket much of the region as a stationary front meanders over the area through Monday. Numerous showers with embedded thunderstorms can be expected. Looking at our 40 county forecast area as a whole, showers/storms are forecast regionwide...with greatest coverage anticipated between 1600-2200 EDT this evening. The severe threat (wrt the potential for wind damage) should be muted due to the fact that temperatures will not be as warm as recent days...less CAPE/DCAPE. However, do expect localized heavy rain per the elevated precipitable water content of the atmosphere (PWATs 1.5 to 1.8 inches)...yeilding torrential downpours (high rain rates). Due to the fact that antecedent ground conditions are dry and the heavy rain this past week has been spotty, will not issue any sort of blanket flood watch headlines. Instead will target individual storm cells or clusters of cells with flood advisories as needed. All thing considered, this is just the tip of the iceberg with respect to shower/rain chances the next several days. Hopefully folks that missed out on rain this past week will have an opportunity this evening and into this upcoming week. Fred is lurking over the eastern Gulf and Grace not far behind. These features in combination with a nearly stationary Bermuda High should keep a sustainable pipeline of moisture into our forecast area. The unknown is whether we can get enough forcing to squeeze the proverbial atmospheric sponge into some meaningful widespread rainfall. We are outlooked for slight risk of excessive rainfall into tonight, but this will be mainly a localized small stream threat, not river basinwide. One hour flash flood guidance suggests the need for 2 inches plus in an hour or 4 inches plus in 3 hrs to pose any significant small stream issues. That said, rain rates will be the thing to watch with respect to localized drainage issues...an inch of rain in 15 minutes is still excessive, even if all you get is one inch total of rain. For the near term, and probably the next several days, it will be about the rate and not necessarily the quantity. Creeks may not flood, but poor drainage areas and urban drainage systems may be quickly overcome by a shorter duration frog strangler. Looking at the numbers...the forecast general rainfall (QPF) through tonight averages about a half inch with up to 1 inch near the Blue Ridge. Monday's average is expected to be about a quarter inch...with embedded 0.5 to 1.0 amounts. Storm motion is expected to be from the southwest at about 15 mph. Temperatures, assuming more cloud cover, will be cooler with highs ranging from the 70s north to the 80s south and lows in the 60s. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 230 PM EDT Sunday... Wet Weather Pattern Continues Into Midweek... The high pressure center over New England will slide east into the Atlantic Ocean into Wednesday. Tropical system Fred will make landfall along the Gulf Coast and reach Alabama by Tuesday morning and reach Tennessee by Wednesday. (Please refer to the latest NHC statements on Fred). By Monday night into Tuesday morning, a deeper flow of tropical moisture will be pulled in from the remnants of Fred and off the Atlantic. Cloudy conditions with scattered showers will keep it mild Monday night with readings from around 60 degrees in the mountains to around 70 degrees in the piedmont. The remnants of Fred continue to move northward Tuesday into Tuesday night. Rich moisture will be banked up against the Blue ridge mountains. Scattered to numerous showers and a few thunderstorms will continue Tuesday into Tuesday night. The rain may be heavy at times. Rainfall intensity will increase Tuesday night into Wednesday as Fred passes to the west of the Appalachians and southeast flow is at its strongest. High temperatures Tuesday will range from the upper 60s in the west to the lower 80s in the east. Low temperatures Tuesday night will generally be in the 60s. The unsettled weather will continue Wednesday with the best chances of rain in the mountains. With abundant cloud cover and rain, high temperatures Wednesday will be below normal from the upper 60s in the mountains to around 80 degrees in the piedmont. Although antecedent conditions are still rather dry, there still is some concern of some localized flash flooding. PWATs will be on the rise and by Wednesday, could see them in excess of 2". Even low topped showers/storms will be very efficient rainfall producers and if they begin to train over the same areas, flash flooding will be possible. WPC highlights potential in their slight risk of excessive rainfall outlook. Moderate confidence in the Short Term. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 230 PM EDT Sunday... Typical summertime pattern returns... The upper level ridge will build across the Southeast. The strength and position of the upper level ridging may shunt Grace further west when it curves northward toward the central Gulf Coast next weekend into early next week. Refer to the latest NHC advisory on Grace for details. For our area, hot and humid conditions will continue with daily chances of afternoon showers and thunderstorms through next weekend. Temperatures climb back to near normal through the forecast period. Low to Moderate confidence in Long term Forecast. && .AVIATION /01Z MONDAY THROUGH FRIDAY/... As of 845 PM EDT Sunday... Clusters of showers and thunderstorms will continue across southwest Virginia, northwest North Carolina and southeast West Virginia through 04Z/midnight. A weak front from eastern Kentucky to southeast Virginia was providing limited forcing for storms. Ceilings will drop to IFR overnight across the region with MVFR fog. Very slow improvement in conditions is expected through noon/16Z on Monday. Average confidence for ceiling, wind and visibility. Extended Aviation Discussion... The wet weather pattern is expected for much of the upcoming week. A stalled frontal boundary will linger through early week, and it may interact with tropical moisture from Fred once it enters the lower Mississippi River Valley. Scattered showers and thunderstorms along with patchy fog in the overnight hours will bring periods of sub-VFR conditions throughout this time period. Unsettled conditions are expected to continue through Friday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...AMS/PM SHORT TERM...KK LONG TERM...KK AVIATION...AMS/PM
Hazardous weather outlook, Aug 15, 2:46 PM EDT, 6 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 246 PM EDT Sun Aug 15 2021 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-161900- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 246 PM EDT Sun Aug 15 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Locally heavy rainfall could lead to lead flash flooding this afternoon through tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Heavy rainfall could lead to localized flooding Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 15, 7:50 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
750 PM EDT Sun Aug 15 2021
VAZ034-045-160015-
Campbell VA-Bedford VA-
750 PM EDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of
west central Campbell and southeastern Bedford Counties through 815
PM EDT...
At 750 PM EDT, Doppler radar was tracking a strong thunderstorm over
Huddleston, moving north at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Moneta...
Huddleston...
Leesville...
and Smith Mountain Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3728 7928 3712 7937 3712 7938 3711 7938
3709 7939 3709 7940 3707 7941 3710 7964
3734 7967
TIME...MOT...LOC 2350Z 195DEG 8KT 3716 7951
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ETSpecial weather statement, Aug 15, 8:01 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
801 PM EDT Sun Aug 15 2021
VAZ017-022-033-034-160030-
Franklin VA-Floyd VA-Roanoke VA-Bedford VA-
801 PM EDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of
central Roanoke, northeastern Floyd, west central Bedford and
northwestern Franklin Counties, the City of Salem and the City of
Roanoke through 830 PM EDT...
At 801 PM EDT, Doppler radar was tracking a strong thunderstorm over
Roanoke Mountain, or near Boones Mill, moving north at 10 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Roanoke...
Salem...
Vinton...
Boones Mill...
Copper Hill...
Stewartsville...
and Bent Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3733 7986 3731 7985 3732 7984 3730 7968
3702 7985 3707 8021 3711 8020 3711 8018
3715 8018 3736 8010
TIME...MOT...LOC 0001Z 195DEG 7KT 3719 7995
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
ETSpecial weather statement, Aug 15, 8:14 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
814 PM EDT Sun Aug 15 2021
NCZ003-004-019-020-160045-
Stokes NC-Yadkin NC-Surry NC-Wilkes NC-
814 PM EDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of
southern Surry, southern Stokes, east central Wilkes and Yadkin
Counties through 845 PM EDT...
At 814 PM EDT, Doppler radar was tracking a strong thunderstorm near
Shacktown, or near East Bend, moving north at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elkin...
Fairview...
Yadkinville...
Jonesville...
Pilot Mountain...
Walnut Cove...
and Boonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3606 8096 3635 8094 3641 8003 3626 8004
3626 8045 3622 8043 3614 8044 3611 8051
3607 8051
TIME...MOT...LOC 0014Z 173DEG 21KT 3615 8056
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ETSpecial weather statement, Aug 15, 8:37 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
837 PM EDT Sun Aug 15 2021
NCZ006-VAZ044-058-160115-
Caswell NC-Halifax VA-Pittsylvania VA-
837 PM EDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of
northeastern Caswell, southern Pittsylvania and southwestern Halifax
Counties and the City of Danville through 915 PM EDT...
At 837 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ringgold, or near Danville, moving northwest at 15 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Danville...
Providence...
Blairs...
Turbeville...
Ingram...
Milton...
and Dry Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3646 7942 3673 7958 3681 7901 3654 7891
3654 7914 3647 7914
TIME...MOT...LOC 0037Z 146DEG 12KT 3658 7933
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
ETSpecial weather statement, Aug 15, 8:46 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
846 PM EDT Sun Aug 15 2021
NCZ004-005-160115-
Stokes NC-Rockingham NC-
846 PM EDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of
Stokes and southern Rockingham Counties through 915 PM EDT...
At 846 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bethany, or 9 miles southwest of Wentworth, moving northeast at 15
mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Reidsville...
Wentworth...
Mayodan...
Madison...
Walnut Cove...
Danbury...
and King.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3626 8045 3645 8044 3641 7953 3624 7953
TIME...MOT...LOC 0046Z 203DEG 13KT 3628 7984
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
ETSpecial weather statement, Aug 15, 9:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
913 PM EDT Sun Aug 15 2021
VAZ044-058-160145-
Halifax VA-Pittsylvania VA-
913 PM EDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of
Pittsylvania and western Halifax Counties and the northern City of
Danville through 945 PM EDT...
At 913 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ingram, moving north at 20 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Danville...
Chatham...
Gretna...
Blairs...
Turbeville...
Ingram...
and Mt Airy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3658 7900 3662 7965 3700 7952 3697 7903
TIME...MOT...LOC 0113Z 188DEG 16KT 3677 7920
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
ETThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 8:01 PM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 29 min |
| Aug 15, 8:37 PM EDT | Special Weather Statement | RNK | City of Danville | 38 min |
| Aug 15, 9:10 PM EDT | Areal Flood Advisory | RNK | Bedford, Botetourt, Craig, Franklin, Roanoke, City of Roanoke and 1 more | 5 hr |
| Aug 15, 9:15 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 30 min |
| Aug 15, 9:23 PM EDT | Special Weather Statement | RNK | Carroll | 37 min |
| Aug 15, 9:28 PM EDT | Areal Flood Advisory | RNK | Carroll, Floyd, Grayson, Patrick, Wythe, City of Galax | 3 hr |
| Aug 15, 9:31 PM EDT | Special Weather Statement | RNK | Giles | 29 min |
| Aug 15, 9:42 PM EDT | Areal Flood Advisory | RNK | Giles | 3 hr |
| Aug 15, 9:55 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 35 min |
| Aug 16, 4:48 PM EDT | Areal Flood Advisory | RNK | Henry, Patrick | 5 hr |
| Aug 16, 6:51 PM EDT | Special Weather Statement | RNK | Franklin, Halifax, Henry, Pittsylvania, City of Danville, City of Martinsville | 54 min |
| Aug 16, 7:16 PM EDT | Areal Flood Advisory | RNK | Amherst, Bedford, Franklin, Pittsylvania | 4 hr |
| Aug 15, 8:14 PM EDT | Special Weather Statement | RNK | Stokes, Yadkin | 31 min |
| Aug 15, 8:46 PM EDT | Special Weather Statement | RNK | Rockingham, Stokes | 29 min |
| Aug 16, 5:11 PM EDT | Special Weather Statement | RNK | Yadkin | 34 min |
| Aug 16, 6:38 PM EDT | Flash Flood Warning | RNK | Surry, Yadkin | 3 hr |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.